Send to

Choose Destination
Am J Clin Pathol. 1998 Nov;110(5):615-21.

Proton pump inhibitor-associated gastric polyps: a retrospective analysis of their frequency, and endoscopic, histologic, and ultrastructural characteristics.

Author information

Center for Swallowing Disorders, Division of Digestive Diseases, University of South Florida College of Medicine, Tampa 33612-9497, USA.


Since 1992 there have been reports of proton pump inhibitors being associated with fundic gland-type gastric polyps. Endoscopic and histologic characteristics and natural history of these polyps have not been clearly defined. We performed a retrospective study of patients on long-term treatment with proton pump inhibitors who developed gastric polyps. Gastric polyps developed in 17 (10 males and 7 females, 7.3%) of the 231 patients who underwent 2 or more upper endoscopies for complicated gastroesophageal reflux disease and who were receiving long-term treatment with proton pump inhibitors. The mean interval of proton pump inhibitor use after which an endoscopy revealed gastric polyps was 32.5 months. In 1 patient, discontinuation of treatment resulted in disappearance of the polyps within 3 months. The polyps recurred 4 months after the treatment was restarted. Endoscopy established that typical polyps were generally small (<1 cm), sessile, multiple, and whitish pink with a mottled partially translucent surface. The polyps were most often present in the proximal/midgastric body. Of the 15 polyps removed endoscopically, 9 were of the fundic gland type, 4 were of the hyperplastic type, and 2 were of the inflammatory type. Eight of 9 polyps with typical endoscopic appearance were of the fundic gland type. None of the polyps contained dysplasia or carcinoma. Long-term use of proton pump inhibitors may be associated with the presence of small gastric fundic gland polyps and hyperplastic polyps. A prospective study is required to establish their incidence, natural history, and clinical significance.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center